I am a chronic pain patient due to injuries sustained while working as a Police Officer. I've had numerous surgeries on my lower back and neck, including a 3 level fusion in my neck. My problem is I want to stop taking percocet every day and I know this is going to be extra difficult due to still being in pain every day and also with the withdrawl effects from the percocet. Any advice or help is greatly appreciated. I'm very scared
Any advice for stopping Percocet?
Added 9 Sep 2010:
Other than the obvious health risks of constantly taking pain meds, My wife and I have a 4 y/o daughter and now we have twins on the way. Of course I would like to control my pain, but I do not want to always rely on drugs. I don't want my children to ever have to realize that their Father is always on pain meds. I want to get off Percocet and hopefully find other ways to control this pain and still be able to play and have fun with my children.
Thanx again for any help.
Added 14 Sep 2010:
Today is Tuesday, tomorrow is my Dr. appt., As much as I want to tell him that I want to begin weening from Percocet, I'm very apprehensive since I'm still in so much pain!!! I don't know what I'm going to do with nothing to control the pain. I know Ibuprofen isn't really going to do anything, especially when the 10 miligram Percocets are not even really helping. I only take 3 a day and I've been very disciplined as to not take more, but it just doesn't do much! I'm lost as to what to do. I feel like my life is in shambles right now, trying to deal with this pain and also deal with the impending birth of our twins, which I know is not going to help with the pain. The depression from pain also sucks, I was on Effexor before but we stopped that as I was trying to get off the meds. God or someone, Please help me, any advice is appreciated.
First, let me say I am sorry about your injuries. And a thank you for doing what must be one of the most difficult jobs in the world.
I went cold turkey off of prescribed oxycontin almost a year ago. I do not recommend the cold turkey route, as it was terribly unpleasant, to say the least. There is always the Suboxone route, there are many people that have had success with this med. I have heard that doctors keep people on Suboxone too long.
It sounds as if you are between a rock and a hard place, as you are in chronic pain. I too have chronic pain, but probably not as bad as yours.
I just got sick of being on opiates, so I flushed those bad boys down the toilet.
You may be able to wean off of your med. Have you discussed this with your doctor? 'tis an idea.
Wishing you the best,
First of all Congratulations sweetlemon!! One year is quite a feat. Pat yourself on the back girlfriend.
Daniel, I'm not sure if I should post here as you mentioned email? I believe you can print out these posts if you want to keep a copy. I shattered my mid spine in an accident. Besides my issues (which are many) more importantly is my husbands story. I think it may help/inspire you to kick the opiates. Sweetlemon is a very dear friend. But I must disagree with her on suboxone. I believe trading one drug for another only prolongs the inevitable..quitting the opiates all together. Not only that, from what I have heard subs are more difficult to quit and the withdrawl symptoms last much longer.
My husband was an inner city shop teacher in Chicago for many years. He's a big guy, not easily intimidated. He blew out 2 discs breaking up a fight in the lunchroom (C-4-5 C-5-6) it took bone grafts, plates, screws and a lot of PT before he could return to work. 18 months later a guy blew a stop sign and T-boned my husbands suv and broke his neck right where the fusion was. This time the surgery was posterior (back of the neck) and off work even longer because those muscles take much longer to heal and build back up. Finally gets back to work and another fight broke out between 2 seniors. Jim vowed never to get involved again but it was a female getting her face plummeted by this BIG guy. Security was way on the other side of the school and Jims conscience wouldn't let him stand there and watch. So he muscled this big senior off off her. The guy then picked up one of those very heavy metal shop stools and with all his might, cracked my husband in the back of the neck. His surgeon told him his career was over, too dangerous being a teacher! Less than 2 years after that, on his way to the doctors) he was rear ended and blew out the remaining "cushion" where he had his surgeries. His 3rd surgery fused him from C-2 through C-7. Basically his entire C spine is one big fusion. The thing is, he's never felt better. No more headaches, sleeps better and during this entire history, took a total of maybe 10 percocets. Me on the other hand, can't function without them. Yes I have serious problems, need more surgery but I also have witnessed first hand the determination some people have to just rough it out, believing it will get better. This has nothing to do with your issues and I don't know why I told you this.
Do whatever you have to do to get your life back without the pills. The best way to succeed is to taper down as slowly as possible. Set yourself an end date. But think of it as a new beginning. Every 3 days take a half a pill less. And when you reach your goal, take your beautiful wife out and celebrate the begininng of the new you. As far as pain control, discuss with your doc an alternative to opiates. Don't take tramadol! Regarless of what your doc says, it is addicting and very hard to quit. Maybe 800mg ibuprophen. Stick to your guns (not literally) and have some faith you can do this! I know all too well the pain you have. You are not alone and so many wonderful people here are willing to cheer you on and help you stay strong. You have not one, but TWO extra reasons to get this done.
My very best wishes to you and congratulations on the new addition(s)
coming to your family.
Percocet withdrawl is a very difficult thing to handle. In my opinion I would certainly talk to your doctor and tell him that you would like to taper off of the medication. Maybe he can put you on a short-term script of tramadol (ultram) which is a painkiller stronger than ibuporopfen and though it is habit forming if abused, it's not an opiate and will help you get through the withdrawl from the percocets. I am batteling opiate WD currently myself and am using tramadol to help get through the physical WD symptoms. it doesnt make you feel perfect but it certainly helps- a lot...
Best of luck to you and conrats on the twins!
Tell your doc he can bump you down and if it does help he can bump you up. Being honest will help you. Sorry for the trouble but you can to it. Research different natural types of pain management as well as a police officer you know what drugs can do to people even if they truly do need them. speak up to your doc.
- Percocet Information for Consumers
- Percocet Information for Healthcare Professionals (includes dosage details)
- Side Effects of Percocet (detailed)
Search for questions
Still looking for answers? Try searching for what you seek or ask your own question.
Posted 14 Feb 2010 • 1 answer
This is more of a relationship question but I am posting this here because my addiction to percocet?
Posted 5 Jun 2010 • 3 answers
Posted 22 Mar 2011 • 13 answers
Posted 26 Nov 2011 • 6 answers
Posted 27 Jan 2015 • 5 answers